Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Unique factorization in modules and symmetric algebras

Author: Douglas L. Costa
Journal: Trans. Amer. Math. Soc. 224 (1976), 267-280
MSC: Primary 13F15
MathSciNet review: 0422250
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Necessary and sufficient conditions are given for a torsion-free module M over a UFD D to admit a smallest factorial module containing it. This factorial hull is $ \cap {M_P}$, the intersection taken over all height one primes of D. In case M is finitely generated, the hull is $ {M^{ \ast \ast }}$, the bidual of M.

It is shown that if the symmetric algebra $ {S_D}(M)$ admits a hull, then the hull is the smallest graded UFD containing $ {S_D}(M)$. $ {S_D}(M)$ is a UFD if and only if it is a factorial D-module. If M is finitely generated over D, but not necessarily torsion-free, then $ { \oplus _{i \geqslant 0}}{({S^i}(M))^{ \ast \ast }}$ is a graded UFD.

Examples are given to show that any finite number of symmetric powers of M may be factorial without $ {S_D}(M)$ being factorial.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Elements of mathematics, Commutative algebra, Chap. VII, Actualités Sci. Indust., no. 1314, Hermann, Paris; Addison-Wesley, Reading, Mass., 1965, 1972. MR 41 #5339; 50 #12997. MR 0360549 (50:12997)
  • [2] D. L. Costa, Symmetric algebras and retracts, Dissertation, Univ. of Kansas, 1974.
  • [3] R. M. Fossum, The divisor class group of a Krull domain, Springer-Verlag, Berlin and New York, 1973. MR 0382254 (52:3139)
  • [4] L. Fuchs, Infinite abelian groups, Vol. II, Academic Press, New York, 1973. MR 50 #2362. MR 0349869 (50:2362)
  • [5] D. Lazard, Autour de la platitude, Bull. Soc. Math. France 97 (1969), 81-128. MR 40 #7310; erratum, 41, p. 1965. MR 0254100 (40:7310)
  • [6] A.-M. Nicolas, Modules factoriels, Bull. Sci. Math. (2) 95 (1971), 33-52. MR 44 #1653. MR 0284426 (44:1653)
  • [7] -, Extensions factorielles et modules factorable, Bull. Sci. Math. 98 (1974), 117-143. MR 0424788 (54:12746)
  • [8] P. Samuel, Anneaux gradués factoriels et modules réflexifs, Bull. Soc. Math. France 92 (1964), 237-249. MR 32 #4160. MR 0186702 (32:4160)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13F15

Retrieve articles in all journals with MSC: 13F15

Additional Information

Keywords: Factorial module, symmetric algebra
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society